Winter Weather, Western Highland
- When
- December 22, 2:00 AM EST to 3:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A wave of wintry precipitation developed over the region with temperatures at or just below freezing. This resulted in a period of snow, sleet, and freezing rain that eventually turned to rain during the late morning and afternoon.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A wave of wintry precipitation developed over the region with temperatures at or just below freezing. This resulted in a period of snow, sleet, and freezing rain that eventually turned to rain during the late morning and afternoon. Snow/sleet accumulations totaled one to four inches and ice accumulations totaled a few hundredths to one tenth of an inch. This led to several accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 21, 9:16 PM EST, 4 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
916 PM EST Wed Dec 21 2022
.SYNOPSIS...
A coastal low pressure will approach from the south tonight
before passing through the area Thursday into Thursday night. An
Arctic cold front will pass through Friday and a surge of
Arctic air will follow. Arctic high pressure settles overhead
for the holiday weekend with the coldest air by far this season.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dense cirrus has mostly overspread the entire area as of mid
this evening. Cloudy skies persist as an area of low pressure
develops to our south off the Carolina coast along the coastal
baroclinic zone. Before clouds built in temperatures managed to
drop to around freezing in most location. The warm front lifting
north through south-central/southeast VA has increased temps by
a few degrees. This is a positive trend, if it can continue
northward into our area. For those in the Central VA Piedmont
from Charlottesville to Orange to Culpeper to Warrenton this
could help warm temps to just at or above freezing, which could
lessen the impact from freezing rain late tonight. As we
continue to monitor the temperature trends, if temps stay cold
enough, the Winter Weather Advisory may need to be expanded a
few counties eastward to cover the areas mentioned above not
already in the advisory.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Moisture will increase gradually through early Thursday
morning. Wintry precipitation is expected to move from southwest
to northeast early Thursday morning. Cold air is expected to be
abundant across the area via cold air damming. Still expecting
the Potomac Highlands and western MD mountains to start as snow.
There remains uncertainty with when the transition to a wintry
mix of sleet, freezing rain, and snow occurs. There is
frontogenetical forcing increasing in the low to mid levels in
most numerical guidance. Current thinking is dynamic cooling
from heavy precip (QPF of 0.1-0.2" an hour) will allow for snow
to be the predominant precipitation type in this area through
the morning. The typical climo factors will be in play with an
easterly flow favoring more of a sleet/freezing rain forecast
for western Garrett County, MD given the subtle downsloping and
warming while snow/sleet is favored to the east.
The eastern slopes will be those with higher snow amounts through
this event. Uncertainty also exists regarding long the Shenandoah
Valley holds near or below freezing temperatures, and therefore
snow and freezing rain accumulations. The higher ridges along
and west of the Blue Ridge will hold the freezing rain the
longest. Do think all areas eventually change to freezing rain
before ending as rain sometime late Thursday afternoon or
evening. Regardless of the wintry precipitation type, it will be
impactful especially across far western MD and the counties in
the WV under a Winter Storm Warning due to liquid equivalent
frozen QPF amounts of 0.50-0.75". For anyone looking at snow
maps from model output, 10:1 is overdone and positive snow depth
is the better output from guidance (more on the 7-8:1 ratio).
Those along the Allegheny Front and Potomac Highlands should be
prepared for a period of wintry precipitation that can result in
travel disruptions Thursday morning into the afternoon. Impacts
could be possible across I-68, I-70, and I-81 given forecast
rates Thursday morning.
For areas in the warning that are east of the Allegheny Front,
this will be for 4- 7 inches of accumulating snow, while for
those west of the Allegheny front (western Garrett and western
Grant counties) a quarter inch or more of freezing rain is
possible. Winter Weather Advisories have been hoisted elsewhere
along and west of the Blue Ridge as well as a tier of counties
to the east. Largely for the threat of a tenth to two tenths of
an inch of freezing rain along and west of the Blue Ridge, and a
trace to a tenth in the counties in an advisory east of the Blue
Ridge. It is possible to see some lighter accumulations of
freezing rain just east of the current advisory as well, but
held off on advisories for now as certainty is lower. Will let
future shifts evaluate.
Temperatures on Thursday will rise throughout the day into the
40s and even low 50s (close to the Bay and Potomac) as the warm
front lifts through the area and changes precipitation to all
rain for most areas Thursday afternoon/evening.
Attention then turns to a hazardous arctic cold front Thursday
night that will be approaching from the west. As precipitation
with the low pressure system and warm front lifts to the
northeast, we should see a lull in precipitation (dry slot)
late Thursday evening into the overnight hours. Guidance has
continued to trend cooler overnight Thursday, though still
expecting above freezing temps areawide for part of Thursday
night.
A strongly forced convective line of low topped showers and/or
storms may form immediately along the front Friday morning. These
showers/storms could be capable of bringing down very strong wind
gusts from aloft. Strong winds will also ensue within the cold
advection behind the front. Wind gusts in excess of 40 mph appear
possible areawide Friday afternoon, with gusts in excess of 50 mph
possible in the mountains. This could lead to downed trees and other
wind damage. Another aspect to consider is anyone with
interests in the mountains with residual ice on the trees from
last week or this upcoming event could be at a greater threat
for power outages given the 50+ mph winds.
The cold air behind this front is going to be some of the
coldest air we have seen in quite some time, and will be quite
deep. This means that it should move in swiftly into Friday
morning. This brings about the chance for some of the
precipitation with the frontal passage to end as some snow. But
there remains a great deal of uncertainty there as far as if
that happens and how much snow might fall. Greatest potential is
along the Allegheny Front and Mason Dixon line. Regardless of
whether snow occurs, there still appears to be some potential
for refreeze of leftover moisture, given the expected rapid drop
in temperatures. Temperatures should drop from the 50s near the
metros in the early morning hours, to the teens by evening.
We'll continue to evaluate the potential for both anafrontal
snow and a flash freeze as we move closer to the event. Travel
could be nearly impossible should a flash freeze occur.
Any precipitation should come to an end to the east of the mountains
by early afternoon, but upslope snow showers may continue along the
Allegheny Front through Friday night. The combination of the snow
showers and high winds there may make for treacherous travel
conditions.
Bitterly cold air will move in swiftly on Friday afternoon/evening,
and will become the focal point for forecast concerns. As mentioned
before, this is one of the coldest air masses we have seen in quite
some time. Friday afternoon/evening will drop quickly into the
teens and single digits all the way to the I-95 corridor and
even towards the Bay. For the mountains, it will be even worse,
with wind chills dipping well into the negative 20s/30s on the
higher ridgetops and areas along and west of the Allegheny front
in general. Wind Chill Watches have been issued for portions of
the Allegheny Front from Friday morning through Saturday
evening. The potential for wind chills as low as -40F exists in
this area, though the -30F range is more likely. Wind Chill
Advisories are possible beyond the watch phase for the mountains
Saturday night, and for most areas Friday afternoon/night.
Given the strong winds expected and this level of cold, it is
crucial to make preparations now for the loss of power in
extreme cold conditions and to have a plan to protect you, your
pets, livestock, and other property that are sensitive to
extreme cold conditions.
For the latest winter weather forecast update, visit
weather.gov/lwx/winter.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Dry conditions return on Saturday and will persist throughout the
long term period. A cutoff upper level low will move north of us
through Canada as an arctic air mass settles into the region. High
pressure will build into the region from the west and persist
throughout the week. Temperatures on Saturday will be in the teens
and 20s for most with those along the Allegheny front in single
digits. Blustery winds from the west will have wind chills below
zero or in single digits for most and will persist overnight.
Sunday will be slightly warmer with high temperatures in the 20s for
most. Wind chills will be in the single digits and teens with those
along the Allegheny front below zero. Upper level troughing and high
pressure will last through Tuesday. As the aforementioned cutoff low
exits Canada, there will be a slight warming trend each day with
temperatures remaining chilly through mid week.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Sub-VFR conditions arrive Thursday morning, with IFR conditions
likely at times as precipitation moves into the region. MRB will
likely have the most issues, as they will get a period of
snow/sleet which will transition to freezing rain by mid-
morning, and eventually to rain by the afternoon. CHO will see
a brief period of freezing rain in the early-mid morning
timeframe, but quickly turn to all rain. For the rest of the
terminals (IAD, DCA, BWI, MTN) the likelihood of impactful
wintry precipitation is much lower, with rain more likely.
All terminals should be seeing rain by Thursday afternoon to
early evening, with rain departing by around midnight or so. A
brief lull in precipitation is expected thereafter. CIGs are
expected to be low Thursday afternoon and evening across all
terminals, with IFR to LIFR likely.
SubVFR (IFF or brief LIFR conditions) will continue into Friday
morning, but a strong cold front will pass through later Friday
morning/midday. A period of snow may accompany the frontal
passage along with a potent wind shift to the west and
southwest. Westerly wind gusts around 30 to 40 knots are most
likely behind the cold front later Friday morning/afternoon.
Rapidly falling temperatures from above freezing to well below
freezing along with a possible period of snow may cause
surfaces to quickly turn icy. Gusty west to southwest winds will
continue Friday night as well.
VFR conditions are expected Saturday and Sunday with gusty southwest
winds on Saturday shifting to westerly winds on Sunday. Winds will
be gusting 20 to 30 knots on Saturday and 10-20 knots on Sunday.
&&
.MARINE...
Winds shift onshore and eventually southerly throughout the day
on Thursday while increasing in intensity. An SCA was issued as
a result which starts around noon on Thursday and is for all
waters.
A strong arctic cold front will pass through the waters Friday
morning/midday and gusty westerly winds are expected behind the
boundary through Friday night (winds may turn south of west
Friday night). The strongest winds are expected late Friday
morning through Friday evening. A Gale Watch remains in effect
for the waters Friday and Friday night.
Given the combination of strong winds and quickly dropping
temperatures Friday afternoon/evening, will need to monitor the
potential for freezing spray during this time as well. Water
temperatures now may be a bit too warm, but given the air mass
moving into the region it at least deserves some consideration.
Artic high pressure will remain centered to the west while low
pressure remains over southern Canada. Gusty west to southwest
winds means an SCA will likely be needed for the waters
Saturday, and possibly Sunday as well.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will strengthen late tonight through Thursday
as coastal low pressure approaches. The coastal low will pass
through Thursday night. Tidal anomalies will increase and minor
flooding is likely around times of high tide. Moderate flooding
is possible, but minor is more likely especially around times
of high tide Thursday afternoon into Thursday night when the
onshore flow will be strongest. Anomalies will remain elevated
through the weekend across the Chesapeake given the persistent
westerly flow.
&&
.CLIMATE...
Based on forecast lows in the single digits to teens, we are on
track for the coldest Christmas since 1989 for many locations.
Still, the current forecast lows for December 24 and 25 are
well above the record lows for those dates, which were mostly
set during the historic winter/cold air outbreak of 1983.
Below are the current forecast low temperatures for Christmas Day
(December 25), and the last time the observed low temperature
was equal or colder on Christmas Day. (Note, low temperatures
are likely to be a few degrees colder the morning of December 24).
Dec 25, 2022 Last Time Dec 25 Low
Climate Site Forecast Low Equal To Or Colder
Washington-National (DCA) 16F 11F (1989)
Washington-Dulles (IAD) 11F 11F (1998), -4F (1989)
Baltimore (BWI) 13F 13F (1998), 7F (1989)
Annapolis (NAK)* 16F 13F (1990), 2F (1989)
Hagerstown (HGR)* 11F 4F (1989)
Charlottesville (CHO)* 12F 7F (1989)
Martinsburg, WV (MRB) 9F 4F (1989)
*records are not officially issued for these stations.
Below are the daily records for December 23-26.
December 23
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 71 1990 22 1989 7 1989 57 1990
KBWI 69 1990 22 1989 0 1960 59 1990
KIAD 68 1990 20 1989 4 1989 61 1990
KMRB 63 1990 19 1960 -11 1960 51 1990
December 24
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 71 2015 23 1989 5 1983 60 2015
KBWI 71 2015 20 1892 4 1983 61 2015
KIAD 71 2015 22 1989 1 1983 63 2015
KMRB 72 2015 23 1989 -9 1983 52 2015
December 25
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1964 14 1983 3 1983 57 2015
KBWI 72 1964 12 1983 0 1983 58 2015
KIAD 71 1982 11 1983 -4 1989 58 2015
KMRB 69 2021 7 1983 -12F 1983 50 1891
December 26
Site MaxT Year LowMax Year MinT Year HiMin Year
KDCA 72 1889 18 1914 4 1935 52 1982
KBWI 73 1964 18 1914 2 1983 51 1964
KIAD 71 1964 21 1985 -1 1983 51 2015
KMRB 70 1893 18 1985 -2 1983 48 1891
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from Thursday morning through late Thursday night
for DCZ001.
MD...Flood Watch from Thursday morning through late Thursday night
for MDZ008-011-013-014-504-506-508.
Winter Storm Warning from 4 AM to 6 PM EST Thursday for MDZ001-
501-502.
Wind Chill Watch from Friday morning through Saturday evening
for MDZ001-501.
Winter Weather Advisory from 4 AM to 4 PM EST Thursday for
MDZ003.
Winter Weather Advisory from 4 AM to noon EST Thursday for
MDZ004.
VA...Flood Watch from Thursday morning through late Thursday night
for VAZ052>054.
Wind Chill Watch from Friday morning through Saturday evening
for VAZ503-504.
Winter Weather Advisory from 4 AM to 4 PM EST Thursday for
VAZ027>031-507.
Winter Weather Advisory from 4 AM to noon EST Thursday for
VAZ039-040-501-505.
Winter Weather Advisory from 2 AM to 3 PM EST Thursday for
VAZ025-026-503-504-508.
Winter Weather Advisory from 2 AM to noon EST Thursday for
VAZ036>038.
WV...Winter Storm Warning from 4 AM to 6 PM EST Thursday for WVZ050-
055-501>504.
Wind Chill Watch from Friday morning through Saturday evening
for WVZ501-503-505-506.
Winter Weather Advisory from 4 AM to 4 PM EST Thursday for
WVZ051>053.
Winter Weather Advisory from 2 AM to 3 PM EST Thursday for
WVZ505-506.
MARINE...Small Craft Advisory from noon Thursday to 6 AM EST Friday for
ANZ530>543.
Gale Watch from Friday morning through Friday evening for
ANZ530>532-535-536-538>540.
Gale Watch from Friday morning through late Friday night for
ANZ533-534-537-541>543.
Flood Watch from Thursday morning through late Thursday night
for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...KRR
SHORT TERM...CPB
LONG TERM...AVS
AVIATION...AVS/CPB/KRR
MARINE...AVS/CPB
TIDES/COASTAL FLOODING...LWX
CLIMATE...EST/KRRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 434 PM EST Wed Dec 21 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-222145- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 434 PM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate rainfall is expected Thursday into Thursday evening, with rainfall totals of one to two inches. This may lead to isolated instances of flooding, especially in urban and poor drainage areas. A Flood Watch is in effect for the I-95 corridor from Prince William to Cecil counties. There is a threat of high winds Friday morning through Friday evening. This may result in tree damage and isolated power outages. A Gale Watch is in effect for all the waters Friday morning through Friday evening, and for the Maryland Chesapeake Bay from North Beach to Smith Point as well as the Tidal Potomac River from Cobb Point to Smith Point through late Friday night. Moderate tidal flooding is possible along sensitive low lying shoreline Thursday afternoon and evening. Rapidly falling temperatures Friday morning could result in icy travel conditions. There is a likelihood of dangerously cold temperatures and wind chills Friday night and Saturday night. Have a plan to protect you, your pets, plants, pipes, livestock, and other property that are sensitive to extreme cold conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-222145- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 434 PM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Storm Warning is in effect for Hampshire and Hardy Counties beginning at 4 AM late tonight. A Winter Weather Advisory is in effect for locations near and west of the Blue Ridge Mountains late tonight. Elsewhere, light ice accumulation from freezing rain is possible late tonight west of Interstate 95. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Winter Weather Headlines continue through Thursday morning for central Virginia, and through Thursday afternoon along and west of the Blue Ridge Mountains. Elsewhere, light ice accumulation from freezing rain is possible west of Interstate 95 during the Thursday morning commute. There is a slight winter storm threat due to rain changing to snow Friday into Friday night coupled with rapidly falling temperatures. Should this threat materialize, travel disruptions would be possible. There is a threat of high winds late Thursday night through Friday evening. This may result in tree damage and isolated power outages. There is a likelihood of dangerously cold temperatures and wind chills Friday night and Saturday night. Have a plan to protect you, your pets, plants, pipes, livestock, and other property that are sensitive to extreme cold conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-222145- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 434 PM EST Wed Dec 21 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Storm Warning is in effect for Garrett, Allegany, Mineral, and Grant Counties beginning at 4 AM late tonight. A Winter Weather Advisory is in effect for the rest of the area late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Winter Weather Headlines continue through Thursday afternoon. There is a slight winter storm threat due to rain changing to snow Friday into Friday night coupled with rapidly falling temperatures. Should this threat materialize, travel disruptions would be possible. High winds are likely late Thursday night through Friday evening. This may result in tree damage and isolated power outages. A Wind Chill Watch is in effect for portions of the area Friday through Saturday.Have a plan to protect you, your pets, plants, pipes, livestock, and other property that are sensitive to extreme cold conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062100, 1062101, 1062102, 1062103, 1062104, 1062111, 1062112, 1062113, 1062118, 1062119, 1062105, 1062106, 1062107, 1062108, 1062109, 1062110, 1062114, 1062115, 1062116, 1062117.